Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2018, 6:45 PM CDT for Scurry County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 6:45 PM CDT (23:45 UTC)
- Expired
- May 12, 2018, 7:16 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -617 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WUUS54 KMAF 122345
SVRMAF
TXC415-130045-
/O.NEW.KMAF.SV.W.0033.180512T2345Z-180513T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
645 PM CDT SAT MAY 12 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Scurry County in western Texas...
* Until 745 PM CDT.
* At 645 PM CDT, a severe thunderstorm was located near Snyder,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Snyder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3270 10087 3275 10108 3297 10104 3296 10077
TIME...MOT...LOC 2345Z 193DEG 23KT 3280 10096
HAIL...1.00IN
WIND...60MPH
$$
801 follow-up statement
197
WWUS54 KMAF 130016
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT SAT MAY 12 2018
TXC415-130025-
/O.CAN.KMAF.SV.W.0033.000000T0000Z-180513T0045Z/
Scurry TX-
716 PM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCURRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3270 10087 3275 10108 3297 10104 3296 10077
TIME...MOT...LOC 0012Z 193DEG 23KT 3299 10091
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:12 PM CDT, 33 minutes earlier.
Area forecast discussion, May 12, 6:12 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sat May 12 2018
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for the next 24 hours. Thunderstorms
are possible in the FST area for the next few hours. Winds will
remain elevated with some gusts for MAF, FST, and INK into the
evening hours. Winds will then decrease and become more westerly
by Sunday afternoon for most terminals.
&&
.PREV DISCUSSION... /issued 223 PM CDT Sat May 12 2018/
DISCUSSION...
Upper level low pressure will remain anchored across the western
states the next seven days with mainly a southwest flow aloft
regime in place. The dryline will start out most mornings near the
west Texas/eastern New Mexico line/eastern slopes of the mountains
and then shift eastward due to diurnal heating into the western
or central Permian Basin late each afternoon and early evening.
Very strong heating east of the dryline combined with weak
disturbances and mid level moisture will result in a slight
chance of thunderstorms this evening across the central and
eastern Permian Basin and lower Trans Pecos region of west Texas.
A better chance of stronger convection appears to be Sunday
through Tuesday with capes forecast to exceed 2000 j/kg in the
central and or eastern Permian Basin of west Texas with 0-6
kilometer shear values of 20 to 30 knots with very steep mid level
lapse rates in place.
Beyond Tuesday mainly southwesterly flow aloft will continue
with dryline thunderstorms possible across mainly west Texas.
Temperatures will remain much above normal the next seven days.
FIRE WEATHER...
Critical conditions over the Guadalupe Mountains, SE NM Plains and
northwest Permian Basin will gradually ease this evening. The Red
Flag Warning for these areas will remain in effect until 13/03Z,
after which temperatures and winds will decrease, and RHs slowly
increase. Recovery will be poor roughly along and west of a
Maljamar, Davis Mountains, and Presidio line. There could be a few
thunderstorms this afternoon and evening over the Stockton Plateau
which could produce a dry lightning strike or two, and strong winds.
Additional isolated storms could affect the western Low Rolling
Plains also, a few of which could produce strong winds, small hail
and brief heavy rainfall.
It will remain hot and dry Sunday over the Guadalupe Mountains and
SE NM Plains, but southwesterly winds will mostly stay below 20 mph
sustained, for the most part. RHs will drop to 5-15% along and west
of a Gail, Midland, Fort Stockton and Big Bend line. A Red Flag
Warning may be needed for the Guadalupe Mountains where wind speeds
will be enhanced a bit more over the higher terrain, and in gaps and
passes. It will remain hot Monday, but thunderstorm chances will
increase a little Sunday over today, and more Monday along a
dryline.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 96 71 92 / 20 20 20 30
Carlsbad 65 99 63 95 / 0 0 10 10
Dryden 71 95 70 92 / 20 20 20 30
Fort Stockton 70 97 71 92 / 10 20 20 40
Guadalupe Pass 63 90 64 87 / 0 0 10 10
Hobbs 65 96 65 91 / 10 10 10 30
Marfa 60 91 60 87 / 10 10 10 30
Midland Intl Airport 71 98 71 93 / 10 20 20 30
Odessa 71 98 71 93 / 10 10 20 30
Wink 69 101 70 96 / 10 10 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Gaines-Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, May 12, 1:29 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Sat May 12 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Sat May 12 2018 /1229 PM MDT Sat May 12 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will persist until late this evening over the Guadalupe Mountains, Southeast New Mexico Plains and northwestern Permian Basin. Isolated thunderstorms are possible this afternoon and evening, from over the mainly in the Davis Mountains and adjacent plains. the Davis Mountains, northeastward to the western Low Rolling Plains. Dry lightning strikes and strong winds will be the main hazards with any storms over the Davis mountains and Stockton Plateau, while storms over the western Low Rolling Plains could produce strong winds, small hail and brief heavy rainfall. Very hot conditions with temperatures above 100 degrees at most locations this afternoon will prevail. Drink plenty of water and take breaks if you plan to be outside. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions could occur in the Guadalupe Mountains Sunday. Thunderstorm chances will increase a little Sunday, and more Monday. Storms on these days could be severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 12, 5:10 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 510 PM CDT SAT MAY 12 2018 TXZ075-122245- Pecos TX- 510 PM CDT SAT MAY 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL 545 PM CDT... At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 23 miles northeast of Marathon, or 31 miles south of Fort Stockton, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos County. LAT...LON 3033 10295 3049 10305 3061 10267 3032 10270 TIME...MOT...LOC 2210Z 255DEG 4KT 3044 10296
Special weather statement, May 12, 5:58 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 558 PM CDT SAT MAY 12 2018 TXZ047-048-052-053-130000- Mitchell TX-Scurry TX-Howard TX-Borden TX- 558 PM CDT SAT MAY 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...SOUTHERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD COUNTIES UNTIL 700 PM CDT... At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Lake Colorado City, or 13 miles west of Colorado City, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Snyder, Colorado City Airport, J B Thomas Reservoir, Fluvanna, Lake Colorado City, Westbrook, Hermleigh, Randalls Corner, Winston Field, Cuthbert, Knapp, Dunn and Ira. This includes Interstate 20 between mile markers 196 and 213. LAT...LON 3223 10102 3234 10122 3290 10120 3274 10067 TIME...MOT...LOC 2258Z 198DEG 22KT 3239 10110 80
Special weather statement, May 12, 6:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT SAT MAY 12 2018
TXZ048-130000-
Scurry TX-
635 PM CDT SAT MAY 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph as well as locally
heavy rain will be possible with this storm.
Locations impacted include...
Snyder, Winston Field, Hermleigh and Randalls Corner.
LAT...LON 3260 10098 3277 10110 3297 10106 3296 10066
3258 10066
TIME...MOT...LOC 2334Z 253DEG 27KT 3275 10096The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| May 12, 5:10 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| May 12, 5:58 PM CDT | Special Weather Statement | MAF | Scurry | 62 min |
| May 12, 6:35 PM CDT | Special Weather Statement | MAF | Scurry | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.